What is the increased bleeding risk from AEDs during pregnancy?

Updated: Nov 08, 2018
  • Author: Carmel Armon, MD, MSc, MHS; Chief Editor: Stephen A Berman, MD, PhD, MBA  more...
  • Print
Answer

Answer

The AAN/AES guidelines state that the evidence is insufficient to determine whether the newborns of women with epilepsy who are taking AEDs have a substantially increased risk of hemorrhagic complications. Anecdotal evidence suggests an increased risk of bleeding in mothers taking AEDs and in newborns because of the potential for vitamin K deficiency arising from the increased vitamin K metabolism induced by some AEDs.

A possible remedy for the deficiency is for the mother to take vitamin K 10 mg orally during the last month of pregnancy; as an alternative, vitamin K may be given parenterally during labor. The newborn should receive 1 mg either intramuscularly (IM) or intravenously (IV) at birth. However, these recommendations are not followed universally, because the evidence to support them is anecdotal.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!